Indiana, 2019

Flooding in Indiana, February 20, 2019

February 20, 2019 · NWS LMK · 2 events in 1 county or zone

On February 19, 2019, a broad upper trough dipped south to the Gulf of Mexico and carried abundant amounts of moisture towards the Ohio Valley. 5 to 3 of rainfall along the Mississippi and Ohio River Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On February 19, 2019, a broad upper trough dipped south to the Gulf of Mexico and carried abundant amounts of moisture towards the Ohio Valley. Once the moisture transportation was underway, isentropic lift caused 1.5 to 3 of rainfall along the Mississippi and Ohio River Valleys. The higher amounts went as far north as south central Indiana. That area saw some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 20, 3:47 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 20, 3:47 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
347 AM EST Wed Feb 20 2019

.Short Term...(Today and tonight)
Issued at 245 AM EST Wed Feb 20 2019

Wisconsin MIMIC-TPW product showing the plume of moisture that 24
hours ago was pulling in the northwest Gulf of Mexico now is riding
quickly northward up the MS Valley. This feed, along with plenty of
lift across the region will maintain the soaking rains, along with
some rumbles of thunder, across the region today. Confidence is
pretty high in this solution. The plume should push just east of the
region this evening, bringing an end to this first wave of heavier
precipitation.

A warm front, nearing the KY/TN border this hour, will lift north
across our forecast area today. That should allow temperatures to
rise well above normal today...reaching the 50s for most places and
perhaps 60 along that southern border. Winds switching around to
westerly tonight will help lows to get back down to the 30s for most
locations.

As for rainfall totals today...MRMS as of 2 AM EST is showing totals
in our area peaking around 0.75 inch...just a tad above Kentucky
Mesonet stations reported values. Totals over western Kentucky have
been much higher, within the enhanced belt of lift in the right rear
quad of an upper jet over the Midwest. As the low-level jet
continues into our region the next few hours we should see our
numbers go up as well...with around 2 inches possible by day's end
along an axis from Russellville to Bardstown to Cynthiana, KY. This
keeps the concern for flooding going and plan no changes to the
current flood watch.

&&

.Long Term...(Thursday through Tuesday)
Issued at 325 AM EST Wed Feb 20 2019

...Additional Heavy Rainfall and Thunderstorms This Weekend...

A brief break in the rain is expected Thursday as sfc high pressure
moves in behind the cold front.  Expect temps to drop back into the
mid 40s to low 50s for highs on Thurs.  Increasing clouds and rain
showers will make their way back into the area Thu night as a subtle
upper level disturbance pushes northeast into the region.

=============================
Friday through Saturday Night
=============================

Steady rains will slowly creep north along a warm front Fri/Fri
night.  A few elevated t-storms may be possible along the warm front
Fri night.  Precipitation is expected to be mainly light on Fri and
Fri evening.  As the LLJ strengthens and better moisture
transport increases ahead of the potent low pressure system,
moderate steady rains will be possible late Fri night into Sat
morning.

The heaviest rains and best flooding potential still look to be on
Sat into Sat evening as a potent low pressure system pushes
northeast into the Great Lakes region causing a warm front to lift
north over our area early Sat and then pushing a cold front through
Sat evening.  Copious amounts of rain are expected in steady rains
and t-storms. 1-2+" of rain can be expected across the area Sat/Sat
night which will most likely cause flooding problems on already very
saturated soils.  River and areal flooding are likely and flash
flooding will be possible in t-storms.  Total rainfall Fri through
Sat night looks to range from 1.5-3+".

Saturday's low pressure system will also pose a severe weather risk
as this dynamic system crosses the region.  Soundings indicate a
very strong wind profile in place including the exit region of a
strengthening 140kt upper level jet and a 60-70kt low level jet.
With all of the rain/clouds Sat morning, the lack of instability may
pose a challenge.  However, the 0Z model runs did speed up the
timing with this weather system which brings a thin area of SBCAPE
into our region Sat late afternoon/evening mainly to the I-65
corridor and west.  Confidence in timing is still low-medium but the
potential window for a severe weather episode looks possible at this
time for southern IN/central KY especially along and west of I-65.
Cellular structures look possible with this storm system and could
produce damaging winds.

In the warm sector Sat, temps will rise well into the 60s
approaching 70 over southern KY.

Sunday - Tuesday...

Sat night into Sunday SW-W winds look pretty gusty.  Expect wind
gusts to around 35-40+ mph which may eventually warrant a wind
advisory.  Sun/Mon look dry and cooler.  There is potential for
another weather system to impact the area Tuesday but confidence is
low with a large model spread in day 7.

&&

.Aviation...(06Z TAF Issuance)
Updated at 1225 AM EST Wed Feb 20 2019

Rainy pattern for this TAF, with steady lift along a warm front
moving north across the region today. Expect lowered ceilings and
visibilities, likely into the IFR range at times through the
afternoon. Winds will shift around from easterly right now to
southerly by afternoon and then westerly tonight. Rain chances
should end this evening, with slowly improving ceilings. Cannot rule
out some lightning at any of the sites, but confidence in
timing/location too low to put into any one terminal right now.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 6 AM EST early this morning for
     INZ079.

     Flood Watch through Thursday morning for INZ090>092.

KY...Flood Watch through Thursday morning for KYZ023>031-033>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Short Term...RJS
Long Term...AMS
Aviation...RJS
Hazardous weather outlook, Feb 20, 3:57 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
357 AM EST Wed Feb 20 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
357 AM EST Wed Feb 20 2019 /257 AM CST Wed Feb 20 2019/

This Hazardous Weather Outlook is for portions of Indiana, south
central Indiana, east central Kentucky, north central Kentucky,
northwest Kentucky, and south central Kentucky.

.DAY ONE...Today and Tonight

Widespread rains will continue most of the day today. Areas that
receive heavier rains could see flash flood conditions, but in
general expect minor ponding on area roadways and rises on area
creeks and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional waves of rainfall are likely Friday through Saturday
night. This rain will exacerbate ongoing river flooding. A strong low
pressure system may bring strong to severe thunderstorms and
windy conditions Saturday afternoon into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report any wintry weather from last evening
as well as overnight rainfall totals and any flooding conditions
today.

RJS/AMS

In the hours before

Special weather statement, Feb 20, 2:12 AM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
212 AM EST Wed Feb 20 2019

INZ076-083-084-089>092-KYZ024-025-028>031-033>035-038>041-045>049-
053>057-067-200915-
Orange-Dubois-Crawford-Perry-Harrison-Floyd-Clark-Breckinridge-
Meade-Hardin-Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-
Spencer-Anderson-Woodford-Fayette-Nelson-Washington-Mercer-
Jessamine-Larue-Marion-Boyle-Garrard-Madison-Lincoln-
Including the cities of Paoli, Jasper, English, Tell City,
Corydon, New Albany, Jeffersonville, Hardinsburg, Brandenburg,
Elizabethtown, Shepherdsville, Louisville, La Grange, New Castle,
Shelbyville, Frankfort, Taylorsville, Lawrenceburg, Versailles,
Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
and Stanford
212 AM EST Wed Feb 20 2019 /112 AM CST Wed Feb 20 2019/

...A Few Slick Spots Possible Over the Next Hour or Two...

As warmer air tries to build into the region, temperatures
hovering near freezing with light rain in the area likely will
mean a few slick spots are possible on area roadways, especially
on elevated surfaces, bridges and overpasses. Take caution while
driving over the next couple of hours.

RJS
Local storm report, Feb 20, 2:45 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     FREEZING RAIN    6 W LEXINGTON           38.03N 84.61W
02/20/2019  M0.09 INCH       FAYETTE            KY   ASOS

            FLAT ICE ACCUMULATION TOTAL. FREEZING RAIN
            REPORTED FROM 1142 PM TO 154 AM.

0153 AM     FREEZING RAIN    2 WSW FRANKFORT         38.18N 84.90W
02/20/2019  M0.10 INCH       FRANKLIN           KY   ASOS

            FLAT ICE ACCUMULATION SENSOR TOTAL AT KFFT.
            REPORTEDLY FELL FROM 1117 PM TO 203 AM.

&&
Special weather statement, Feb 20, 4:15 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
415 AM EST Wed Feb 20 2019

INZ076>078-092-KYZ031>037-039>043-049-201115-
Orange-Washington-Scott-Clark-Oldham-Trimble-Henry-Shelby-
Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Including the cities of Paoli, Salem, Scottsburg, Jeffersonville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington,
Paris, Carlisle, and Winchester
415 AM EST Wed Feb 20 2019

...A Few Slick Spots Possible Over the Next Hour or Two...

As warmer air tries to build into the region, temperatures
hovering near freezing with light to moderate rain in the area
likely will mean a few slick spots are possible on area roadways,
especially on elevated surfaces, bridges and overpasses. Take
caution while driving over the next couple of hours.

RJS
Local storm report, Feb 20, 4:24 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
424 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     HEAVY RAIN       1 SSW JASPER            38.37N 86.94W
02/20/2019  M2.10 INCH       DUBOIS             IN   PUBLIC

            EVENT TOTAL RAINFALL MEASURED AT PRIVATE
            WEATHER STATION.

&&

RJS
Special weather statement, Feb 20, 5:01 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
501 AM EST WED FEB 20 2019

INZ089-KYZ023>026-201045-
Perry-Hancock-Meade-Ohio-Breckinridge-
501 AM EST WED FEB 20 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT SOUTHERN
PERRY...WEST CENTRAL MEADE...HANCOCK...WESTERN BRECKINRIDGE AND OHIO
COUNTIES...

At 500 AM EST/400 AM CST/, radar indicated gusty conditions moving
along a line extending from 7 miles northeast of Tell City to near
Livermore. Movement was east at 35 mph.

Winds of 30 to 40 mph are possible with these rains.

Locations impacted include...
Tell City, Hartford, Brandenburg, Hardinsburg, Hawesville, Webster,
Beaver Dam, Cannelton, Cloverport and Fordsville.

LAT...LON 3747 8711 3763 8695 3767 8682 3771 8687
      3779 8682 3784 8686 3799 8673 3804 8623
      3801 8618 3759 8655 3760 8658 3754 8660
      3757 8663 3755 8667 3749 8664 3733 8679
      3733 8682 3729 8682 3742 8710 3748 8713
TIME...MOT...LOC 1000Z 264DEG 29KT 3800 8664 3753 8708

RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dubois

When
February 20, 5:53 AM EST to 7:53 AM EST
Where
Dubois County, 2.35 mi ENE of Ireland to 1.58 mi W of Maltersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.435, -86.961

There was a road closed on the west side of Jasper due to flooding.

Flood, Dubois

When
February 20, 5:54 AM EST to 7:54 AM EST
Where
Dubois County, 1.03 mi ESE of Huntingburg to 1.89 mi WSW of Huntingburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.292, -86.934

There was a road closed on the south side of Huntingburg due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799902, 799903.